Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 26, NWS Amarillo, TX

May 25, 20134 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 25, 2013, 7:55 PM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2013, 7:55 PM CDT (00:55 UTC)
Expired
May 25, 2013, 9:00 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:08 PM CDT, 47 minutes earlier.

Area forecast discussion, May 25, 7:08 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT SAT MAY 25 2013

.UPDATE...
HAVE UPDATED GRAPHICAL FORECASTS...INCREASING THUNDERSTORM
POPS/COVERAGE SIGNIFICANTLY ACROSS SOUTHWESTERN AND WESTERN SECTIONS
OF PANHANDLES.  LINE OF THUNDERSTORMS DETECTED BY KAMA 88D OVER
EASTERN NEW MEXICO IS BEING SUPPORTED BY MODEST SHORTWAVE TROF AS IT
MOVES TOWARD RICHER MOISTURE AND HIGHER INSTABILITY.  UPDATED TEXT
PRODUCTS WILL BE ISSUED SHORTLY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 406 PM CDT SAT MAY 25 2013/

DISCUSSION...
REGIONAL VISIBLE SATELLITE SHOWS SMALL CU DEVELOPMENT ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE WHILE CONVECTION HAS DEVELOPED ALONG
THE NEW MEXICO MOUNTAINS AND SOUTHEASTERN COLORADO. THIS DEVELOPMENT
WAS FAIRLY CAPTURED BY THE TTU WRF. WHAT THAT MEANS FOR THIS EVENING
AND TONIGHT IS THAT THERE REMAINS A CHANCE FOR PRECIPITATION ALONG
THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLE. ALSO GIVEN THE
ELEVATED INSTABILITY AND WEAK DEEP LAYER SHEAR AN ISOLATED STRONG TO
LOW END SEVERE STORM MAY BE POSSIBLE. ANY CONVECTION THAT MAY FORM
SHOULD END BY MIDNIGHT.

SUNDAY WILL BE A DAY TO KEEP AN EYE ON AS FAR AS FIRE WEATHER IS
CONCERNED. THE DRYLINE IS EXPECTED TO ONCE AGAIN RETURN TO THE TEXAS
AND OKLAHOMA PANHANDLES AND DROP RELATIVE HUMIDITIES BELOW 15
PERCENT ACROSS THE NORTHWESTERN TEXAS AND WESTERN OKLAHOMA
PANHANDLES. THIS WILL LEAD TO ELEVATED AND CRITICAL FIRE WEATHER
CONDITIONS FOR SUNDAY AFTERNOON. HOWEVER...THE ONGOING DROUGHT HAS
LIMITED FUEL LOADING IN THIS AREA...AND THE RECENT RAINS FROM LAST
NIGHT HAS PROVIDED DECENT MOISTURE TO WHAT FUELS THERE ARE. ANOTHER
WRENCH IN THE MACHINE IS THE POTENTIAL FOR ADDITIONAL MOISTURE FROM
ANY STORMS THAT COULD MAKE IT INTO THAT AREA TONIGHT. SHOULD THIS
AREA RECEIVE NO RAIN TONIGHT THEN A FIRE WEATHER WATCH OR EVEN A RED
FLAG WARNING MAY BE NEEDED FOR SUNDAY AFTERNOON.

MONDAY COULD ALSO BE A DAY WHERE ELEVATED TO NEAR CRITICAL FIRE
WEATHER CONDITIONS OCCUR...BUT THERE WILL ALSO BE RAIN CHANCES
ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. SHOULD ANY OF
THESE SHOWERS DEVELOP FURTHER WEST THAN CURRENTLY FORECASTS THEN
FIRE WEATHER CONDITIONS COULD BE GREATLY HINDERED.

TUESDAY AND WEDNESDAY LOOK TO BE THE TIME FRAME WITH THE GREATEST
PRECIPITATION CHANCES AS WELL AS POTENTIAL FOR SEVERE WEATHER. WITH
THAT BEING SAID THE SEVERE THREAT MAY BE SLIGHTLY LESS THAN WHAT
APPEARED YESTERDAY. MEDIUM RANGE MODELS ARE BEGINNING TO CONVERGE
ON A CONSENSUS AS TO THE TRACK OF THE UPPER LEVEL TROUGH BUT STILL
DISAGREE ON EXACT TIMING. TREND WISE THE ECMWF HAS TRENDED BACK
TOWARD THE GFS ON THE EVOLUTION OF THE SYSTEM SO HAVE LEANED MUCH
CLOSER TO THE GFS RATHER THAN THE GFS. WITH THIS EVOLUTION AN OPEN
WAVE WILL DROP OVER NEVADA AND UTAH DURING THE DAY ON TUESDAY. A
LEADING SHORTWAVE TROUGH MOVES ACROSS THE PANHANDLES SPARKING
SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN WAVE MOVES TO THE
PANHANDLES AND TAKES ON A VERY SLIGHT NEGATIVE TILT. THIS
ORIENTATION WOULD PLACE THE DRY SLOT ACROSS THE NORTHWESTERN TEXAS
PANHANDLE AND WESTERN OKLAHOMA PANHANDLE WHILE CONVECTION FIRES
ACROSS THE REST OF THE PANHANDLES. CAPE VALUES AT THIS TIME RANGE
FROM 1500 TO 2200 J/KG WITH DEEP LAYER SHEAR OF 35 TO 40 KT. BUFR
SOUNDINGS SHOW A WEAK CAP WHICH COULD BE THE SAVINGS GRACE TO KEEP
SEVERE WEATHER LIMITED. BUT SHOULD THE SYNOPTIC FORCING OVERCOME
THIS CAP THEN WE COULD BE LOOKING AT A ORGANIZED CONVECTION WITH
LARGE HAIL AND DAMAGING WIND AS THE PRIMARY THREATS ACROSS THE
EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLE. AS STATED
YESTERDAY KEEP ANY EYE ON THIS PORTION OF THE FORECAST AS IT WILL
LIKELY CHANGE AS WE GET CLOSER TO THESE DAYS.

FLOW ALOFT BECOMES MORE ZONAL THURSDAY AND FRIDAY TO LIMIT PRECIP
CHANCES. INTO THE WEEKEND.

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE SUNDAY
AFTERNOON ACROSS THE NORTHWESTERN TEXAS PANHANDLE AND WESTERN
OKLAHOMA PANHANDLE. THE DRYLINE WILL MOVE INTO THE PANHANDLES AND
DROP RELATIVE HUMIDITIES FOR THIS AREA BELOW 15 PERCENT WHILE 20 FOOT
WINDS FROM THE SOUTHWEST INCREASE TO 15 TO 20 MPH. GIVEN THE LOW
FUEL LOADS DUE TO THE ONGOING DROUGHT...THE PRECIP LAST NIGHT IN
THIS AREA...AND THE POTENTIAL FOR PRECIP TONIGHT HAS LEAD TO SOME
CONCERN WHERE A FIRE WEATHER PRODUCT WILL BE NEEDED DUE TO THE GOOD
STATE OF FUELS. WITH THAT SAID IF PRECIP DOES NOT OCCUR TONIGHT THEN
A FIRE WEATHER WATCH OR RED FLAG WARNING MAY BE NEEDED FOR THIS TIME
FRAME. ELEVATED TO NEAR CRITICAL FIRE WEATHER WILL BE POSSIBLE
MONDAY FOR THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLE WITH
RELATIVE HUMIDITIES AGAIN DROPPING BELOW 15 PERCENT AS 20 FOOT WINDS
INCREASE TO 15 TO 20 MPH. ELEVATED FIRE WEATHER MAY BE POSSIBLE
AGAIN ON TUESDAY AS RELATIVE HUMIDITIES DROP BETWEEN 15 AND 20
PERCENT WITH 15 TO 20 MPH 20 FOOT WINDS. THE ONLY CONCERN FOR THE
FIRE POTENTIAL FOR TUESDAY WILL BE THE POSSIBILITY FOR SHOWERS TO
DEVELOP FURTHER WEST THAN CURRENTLY FORECAST.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/03
Hazardous weather outlook, May 25, 7:20 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT SAT MAY 25 2013

OKZ001>003-TXZ001>020-261230-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
720 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING
ACROSS MAINLY THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES.
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY
SEVERE... WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY THROUGH WEDNESDAY NIGHT...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS. IF STORMS DEVELOP...A FEW MAY BECOME
STRONG TO MARGINALLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS.

ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR ACROSS
WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES ON SUNDAY...
MONDAY...TUESDAY...WEDNESDAY AND THURSDAY DUE TO SOUTHWEST WINDS OF
15 TO 20 MPH WITH SOME HIGHER GUSTS ALONG WITH FORECAST MINIMUM
RELATIVE HUMIDITY VALUES OF 10 TO 20 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
LIMITED ACTIVATION THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS ACROSS WESTERN SECTIONS OF
THE OKLAHOMA AND TEXAS PANHANDLES SHOULD BE ALERT FOR ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS ON SUNDAY...MONDAY...TUESDAY...WEDNESDAY
AND THURSDAY.

COCKRELL

In the hours before

Special weather statement, May 25, 6:41 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT SAT MAY 25 2013

TXZ011-012-016-260045-
DEAF SMITH TX-OLDHAM TX-POTTER TX-
641 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN POTTER...
OLDHAM AND DEAF SMITH COUNTIES UNTIL 745 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
NARA VISA TO 10 MILES SOUTHWEST OF BELLVIEW...MOVING EAST AT 40 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               HEREFORD...           WILDORADO...
  SIMMS...              GLENRIO...            BOYS RANCH...
  BOOTLEG...            ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 48.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10304 3485 10305 3554 10304 3554 10215
      3476 10232 3474 10233
TIME...MOT...LOC 2341Z 270DEG 35KT 3545 10305 3474 10320

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:09 PM CDTSevere Thunderstorm WarningAMADeaf Smith66 min
May 25, 8:24 PM CDTSpecial Weather StatementAMAMoore66 min
May 25, 8:34 PM CDTSpecial Weather StatementAMARandall56 min
May 25, 9:01 PM CDTSpecial Weather StatementAMAPotter59 min
May 25, 9:14 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 25, 9:47 PM CDTSpecial Weather StatementAMAArmstrong, Donley58 min
May 25, 10:45 PM CDTSpecial Weather StatementAMAArmstrong, Donley60 min
May 25, 11:31 PM CDTSpecial Weather StatementAMACollingsworth59 min
May 26, 7:04 AM CDTRed Flag WarningAMADallam, Hartley, Moore, Sherman14 hr
May 26, 6:45 PM CDTSpecial Weather StatementAMAArmstrong60 min
May 26, 6:50 PM CDTSpecial Weather StatementAMAGray55 min
May 26, 6:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.